Eptifibatide-induced antibodies can cause prolonged thrombocytopenia by impairing megakaryocytopoiesis, extending the known mechanism of GPIIbIIIa inhibitor-induced thrombocytopenia.
Prolonged thrombocytopenia may involve megakaryocyte impairment; hypothesis-generating case report leaves open prospective confirmation.
Glycoprotein (GP) IIbIIIa inhibitors are used in the treatment of acute coronary syndromes. Transient immune-mediated acute thrombocytopenia is a recognized side effect of GPIIbIIIa inhibitors. We provide evidence that GPIIbIIIa inhibitor-induced antibodies can affect megakaryocytes in the presence of eptifibatide. In a patient with acute coronary syndrome, acute thrombocytopenia occurred after a second exposure to eptifibatide 20 days after the initial treatment. Despite the short half-life of eptifibatide (t(1/2) = 2 hours), thrombocytopenia less than 5 x 10(9)/L and gastrointestinal and skin hemorrhage persisted for 4 days. Glycoprotein-specific enzyme-linked immunosorbent assay showed eptifibatide-dependent, GPIIbIIIa-specific antibodies. Bone marrow examination showed predominance of early megakaryocyte stages, and platelet transfusion resulted in an abrupt platelet count increase. Viability of cultured cord blood-derived megakaryocytes was reduced in the presence of eptifibatide and patient IgG fraction. These findings can be explained by impaired megakaryocytopoiesis complicating anti-GPIIbIIIa antibody-mediated immune thrombocytopenia. This mechanism may also apply to some patients with autoimmune thrombocytopenia.
No takes yet. Share an insight, caveat, or question.
Greinacher et al. (2009) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: